Multiple spice overdose calls at New Horizons keep first-responders busy

Print Friendly, PDF & Email
New Horizons/File Photo

MANCHESTER, NH — Ambulances were called to the New Horizons for NH shelter at least nine times Saturday for people overdosing on drugs, according to Manchester Fire Chief Dan Goonan.

“It sounds like a bad batch of spice,” Goonan said.   As he was talking to a reporter by telephone at 5:22 p.m., another 911 call was received concerning a 40-year-old man overdosing on spice outside the 199 Manchester St. facility.  Until then, there had been a lull in the emergency calls.

It was about the tenth time firefighters were dispatched to the facility Saturday.  Three of the calls were for the same individual, according to the fire chief.

Goonan said no one has died as of late Saturday afternoon

Spice is described as synthetic marijuana but Goonan said a person buying it doesn’t necessarily know what he is getting.

Sometimes, he said, it acts like an opiate and people appear to be sleeping, but other times it is like a psychotic drug with individuals becoming agitated or paranoid.

“It’s really difficult to predict,” he said.  “It’s a tricky type of drug.  You never know what you are going to get.”

The spice on the streets now, he says, has people acting more aggressively.

The difficulty for emergency personnel, Goonan said, is determining what drug someone has used. Narcan is given to revive an individual who took fentanyl or heroin, but it does not work for those who have taken spice.

Spice, he said, is in rampant use among the city’s homeless.

“They’re expecting a busy night,” Goonan said.